Alert archive / Alabama / Tornado Warnings in 2023
Tornado Warning 16, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Jan 4, 2023, 4:15 AM CST for Lee County, Russell County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 4, 2023, 4:15 AM CST (10:15 UTC)
- Expired
- Jan 4, 2023, 4:43 AM CST
- In force
- 28 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Lee County, AL, Russell County, AL
The radar
The Maxwell AFB radar (KMXX), 64 km from the middle of the area, began a volume at 10:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 4, 2:59 AM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 10.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 301 m²/s²
- 0-3 km storm-relative helicity
- 336 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
965
WFUS54 KBMX 041015
TORBMX
ALC081-113-041100-
/O.NEW.KBMX.TO.W.0016.230104T1015Z-230104T1100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
415 AM CST Wed Jan 4 2023
The National Weather Service in Birmingham has issued a
* Tornado Warning for...
Southeastern Lee County in east central Alabama...
Northwestern Russell County in southeastern Alabama...
* Until 500 AM CST.
* At 415 AM CST, a severe thunderstorm capable of producing a tornado
was located near Society Hill, or 11 miles southeast of Auburn,
moving east at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Phenix City, Smiths, Smiths Station, Ladonia, Bleecker, Griffen
Mill, Monterey Heights, Ladonia Sports Complex and Marvyn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3244 8498 3241 8543 3252 8544 3263 8509
3262 8509 3258 8507 3254 8502 3248 8499
3246 8500
TIME...MOT...LOC 1015Z 262DEG 31KT 3246 8537
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
40/Sizemore2 follow-up statements
682
WWUS54 KBMX 041025
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
425 AM CST Wed Jan 4 2023
ALC081-113-041100-
/O.CON.KBMX.TO.W.0016.000000T0000Z-230104T1100Z/
Lee AL-Russell AL-
425 AM CST Wed Jan 4 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 AM CST FOR
SOUTHEASTERN LEE AND NORTH CENTRAL RUSSELL COUNTIES...
At 425 AM CST, a severe thunderstorm capable of producing a tornado
was located near Griffen Mill, or 11 miles southwest of Smiths,
moving east at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Phenix City, Smiths, Smiths Station, Ladonia, Bleecker, Griffen Mill,
Monterey Heights and Ladonia Sports Complex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3244 8498 3242 8532 3254 8530 3261 8508
3258 8507 3254 8502 3248 8499 3246 8500
TIME...MOT...LOC 1025Z 262DEG 31KT 3247 8526
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
40/Sizemore066
WWUS54 KBMX 041043
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
443 AM CST Wed Jan 4 2023
ALC081-113-041053-
/O.CAN.KBMX.TO.W.0016.000000T0000Z-230104T1100Z/
Lee AL-Russell AL-
443 AM CST Wed Jan 4 2023
...THE TORNADO WARNING FOR SOUTHEASTERN LEE AND NORTH CENTRAL RUSSELL
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 AM CST for southeastern
and east central Alabama.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Birmingham.
Remember, a Severe Thunderstorm Warning still remains in effect for
eastern Lee County.
LAT...LON 3244 8498 3242 8532 3254 8530 3261 8508
3258 8507 3254 8502 3248 8499 3246 8500
TIME...MOT...LOC 1041Z 262DEG 31KT 3249 8508
$$
40/SizemoreWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Jan 4, 2:29 AM CST, 1 hour 46 minutes earlier.
Area forecast discussion, Jan 4, 2:29 AM CST, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 229 AM CST Wed Jan 4 2023 ...New LONG TERM... .MESOSCALE UPDATE FOR TORNADOES, DAMAGING WIND, AND FLOODING... Issued at 1058 PM CST TUE JAN 3 2023 The second round of severe thunderstorm development is entering far western areas near the Mississippi state line. A Tornado Watch remains in effect until 4 am for the western two thirds of the area while a Flash Flood Watch remains in effect until noon for the southern two thirds of the area. The latest RAP analysis has SBCAPE values around 1000j/kg from I-20 southward and this area of surface based instability will slowly move west to east overnight. Mid level lapse rates are not overly high and will tend to decrease from north to south overnight. CAPE in the -10 to -30 C would be supportive of some marginally severe hail and Bulk Shear values near 50kts. SRH values are in the 250-300 range and mainly in the lowest levels. Therefore, we will see a continued threat of tornadoes, damaging winds, and hail much of the overnight hours. How far east these storms hold together and how the instability evolves will determine if a watch extension becomes necessary. Much of the area will experience rises in Precipitable Water values overnight, and above 1.6 inches. Large southerly transport vectors will keep the moisture moving northward ahead of the developing line. Many areas will receive another 1+ inches of rain overnight. This will keep a threat of flooding especially for areas that already received heavy rain the past 12 hours. 75 && .SHORT TERM... (Tonight through Wednesday) Issued at 1212 AM CST WED JAN 4 2023 Round 2 of showers and thunderstorms will be moving across C AL over the next few hours along an approaching cold front. The front should be through C AL by midday sweeping the rain chances out with it. Winds will be gusty today outside of and in storms with tight pressure gradients. However, gradient winds/gusts should remain below wind advisory criteria. Conditions will improve for tonight generally, but some cloud cover will be noted tonight as the upper low moves across the N Central US with the trough bringing some mid/upper moisture over the S US. Temps/dew points will drop behind the front with lows tonight expected some 10-18 degrees lower than this morning. Highs for Thu will be ~ 8-10 degrees lower than today. 08 && .LONG TERM... (Thursday Night through Tuesday) Issued at 225 AM CST WED JAN 4 2023 Surface high pressure will be in control at the start of the extended period late Thursday with close to norms for this time of year. The center of the ridge will extend from the Dakotas SEWD into the Mid MS River Valley and SEWD into the Gulf Coast States. Low rain chances return for the weekend ahead of a low pressure pressure system that develops on the lee of the Rockies. With cool temps/low dew points ahead of this system, instability and moisture will be lacking. Thus, only have low pops with only showers mentioned at this time for late Sat thru Mon ahead of the front. Also, have low pops mentioned on Tue as the upper trough pushes across the ERN US as a few showers may be noted. 08 && .AVIATION... (06Z TAFS) Issued at 1212 AM CST WED JAN 4 2023 A second round of showers and thunderstorms will move EWD across C AL now through the pre-dawn and exiting the SE during the mid morning hours. MVFR-IFR cigs will be noted with the storms along with some reduced vsbys with the heavier rain. Gusty winds will be possible outside of and with TSRA. Conditions should go VFR starting at 11-12z W to 18z near the GA line. 08 && .FIRE WEATHER... A second round of wetting rains will continue to progress eastward across Central Alabama through early this morning. Shower and thunderstorm activity should exit the southeast counties by midday. Drier air moves in on Thursday and remains through Saturday morning. Minimum relative humidity values fall generally into the 40s percent range on Thursday and into the 35 to 45 percent range on Friday afternoon. 20ft winds will be from the west at 6 to 10 mph on Thursday afternoon, before winds diminish. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 68 41 58 33 / 50 0 0 0 Anniston 70 43 61 36 / 80 0 0 0 Birmingham 68 45 59 37 / 30 0 0 0 Tuscaloosa 69 45 61 37 / 10 0 0 0 Calera 69 45 61 38 / 30 0 0 0 Auburn 71 46 62 38 / 80 0 0 0 Montgomery 73 45 64 37 / 80 0 0 0 Troy 74 48 64 38 / 80 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... Flood Watch until 4 AM CST early this morning for the following counties: Autauga-Barbour-Bibb-Bullock-Chambers-Chilton-Clay- Coosa-Dallas-Elmore-Greene-Hale-Jefferson-Lee-Lowndes-Macon- Marengo-Montgomery-Perry-Pike-Randolph-Russell-Shelby-Sumter- Talladega-Tallapoosa-Tuscaloosa. && MESOSCALE...75 SHORT TERM...08 LONG TERM....08 AVIATION...08
Hazardous weather outlook, Jan 3, 4:16 AM CST, 23 hours 59 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Birmingham AL 416 AM CST Tue Jan 3 2023 ALZ011>015-017>050-041330- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 416 AM CST Tue Jan 3 2023 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to severe thunderstorms are likely across Central Alabama today through tomorrow morning. Primary threats include damaging wind gusts, large hail, and a few tornadoes. Locally heavy rainfall and flash flooding is possible south of Interstate 20 this afternoon through tomorrow morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Severe weather and flash flooding potential is expected through Wednesday morning. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and Emergency Management will be needed through tomorrow morning.
In the hours before
Special weather statement, Jan 4, 2:20 AM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Birmingham AL
220 AM CST Wed Jan 4 2023
ALZ027-028-036-037-043-040900-
Tallapoosa AL-Clay AL-Talladega AL-Coosa AL-Elmore AL-
220 AM CST Wed Jan 4 2023
...A strong thunderstorm will impact portions of northern Elmore,
south central Talladega, northwestern Tallapoosa, Coosa and
southwestern Clay Counties through 300 AM CST...
At 220 AM CST, Doppler radar was tracking a strong thunderstorm near
Dollar, or 9 miles west of Rockford, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Alexander City, Sylacauga, Goodwater, Rockford, Kellyton, Talladega
Springs, Equality, Stewartville, Weogufka, Deatsville, Eclectic, Oak
Grove, Dollar, Bradford, Santuck, Titus, Strickland Crossroads,
Bentleyville, Ten Cedar Estates and Hatchet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
A Tornado Watch remains in effect until 400 AM CST for central and
east central Alabama.
&&
LAT...LON 3264 8592 3261 8641 3275 8641 3275 8638
3282 8646 3286 8645 3287 8648 3294 8652
3309 8651 3335 8601 3308 8585
TIME...MOT...LOC 0820Z 246DEG 45KT 3285 8638
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
40/SizemoreLocal storm report, Jan 4, 3:05 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
305 AM CST WED JAN 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 AM TSTM WND GST 1 WNW DEXTER 32.64N 86.16W
01/04/2023 M51 MPH ELMORE AL PUBLIC
51 MPH MEASURED GUST ON PWS.
&&
ASLocal storm report, Jan 4, 3:56 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
356 AM CST WED JAN 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 AM TSTM WND DMG 1 S AUBURN UNIV MONTGOM 32.35N 86.17W
01/04/2023 MONTGOMERY AL EMERGENCY MNGR
POWER LINES DOWN AND TREES ON ROADWAY ON
TAYLOR ROAD. POSSIBLE TORNADO.
&&Local storm report, Jan 4, 3:58 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
358 AM CST WED JAN 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 AM TSTM WND DMG 1 S AUBURN UNIV MONTGOM 32.35N 86.18W
01/04/2023 MONTGOMERY AL EMERGENCY MNGR
ROOF OFF HOME. POSSIBLE TORNADO.
&&
08Local storm report, Jan 4, 4:10 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
410 AM CST WED JAN 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 AM FLASH FLOOD 1 ENE COLOMA 34.07N 85.61W
01/04/2023 CHEROKEE AL EMERGENCY MNGR
WATER OVER THE ROAD WAY ALONG COUNTY ROAD 31
NEAR ELLISVILLE COMMUNITY.
&&
08Local storm report, Jan 4, 4:15 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
415 AM CST WED JAN 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 AM TSTM WND DMG 1 SSE AUBURN UNIV MONTG 32.35N 86.17W
01/04/2023 MONTGOMERY AL EMERGENCY MNGR
3 VEHICLES DAMAGED ON HALCYON BLVD. POSSIBLE
TORNADO.
&&
08The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 3, 6:12 PM CST | Special Weather Statement | BMX | Russell | 33 min |
| Jan 3, 6:40 PM CST | Areal Flood Advisory | BMX | Bibb, Chilton, Shelby, Talladega | 3 hr |
| Jan 3, 6:43 PM CST | Areal Flood Advisory | BMX | Bullock, Macon, Montgomery | 3 hr |
| Jan 3, 6:52 PM CST | Special Weather Statement | BMX | Bullock | 38 min |
| Jan 3, 7:20 PM CST | Special Weather Statement | BMX | Greene | 70 min |
| Jan 3, 7:28 PM CST | Special Weather Statement | BMX | Bullock | 32 min |
| Jan 3, 7:29 PM CST | Severe Thunderstorm Warning | BMX | Greene, Pickens, Sumter | 39 min |
| Jan 3, 8:03 PM CST | Special Weather Statement | BMX | Russell | 27 min |
| Jan 3, 8:22 PM CST | Special Weather Statement | BMX | Bibb, Tuscaloosa | 53 min |
| Jan 3, 8:34 PM CST | Special Weather Statement | BMX | Russell | 26 min |
| Jan 3, 9:17 PM CST | Special Weather Statement | BMX | Jefferson | 43 min |
| Jan 3, 9:38 PM CST | Areal Flood Advisory | BMX | Bibb, Jefferson, Shelby | 4 hr |
| Jan 3, 10:35 PM CST | Special Weather Statement | BMX | Marion | 25 min |
| Jan 3, 10:44 PM CST | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 46 min |
| Jan 3, 11:21 PM CST | Special Weather Statement | BMX | Fayette | 39 min |
| Jan 3, 11:25 PM CST | Areal Flood Advisory | BMX | Fayette, Lamar, Marion, Pickens | 3 hr |
| Jan 3, 11:29 PM CST | Special Weather Statement | BMX | Dallas | 46 min |
| Jan 3, 11:32 PM CST | Flash Flood Warning | BMX | Jefferson, Shelby | 3 hr |
| Jan 3, 11:50 PM CST | Severe Thunderstorm Warning | BMX | Dallas, Perry | 40 min |
| Jan 4, 12:00 AM CST | Special Weather Statement | BMX | Walker | 45 min |
| Jan 4, 12:02 AM CST | Flash Flood Warning | BMX | St. Clair | 3 hr |
| Jan 4, 12:09 AM CST | Special Weather Statement | BMX | Cherokee | 51 min |
| Jan 4, 12:15 AM CST | Special Weather Statement | BMX | Chilton | 45 min |
| Jan 4, 1:14 AM CST | Flash Flood Warning | BMX | Calhoun, Cherokee, Etowah | 4 hr |
| Jan 4, 1:17 AM CST | Special Weather Statement | BMX | St. Clair, Shelby | 43 min |
| Jan 4, 1:18 AM CST | Special Weather Statement | BMX | Perry | 42 min |
| Jan 4, 1:36 AM CST | Special Weather Statement | BMX | Talladega | 39 min |
| Jan 4, 1:38 AM CST | Severe Thunderstorm Warning | BMX | Autauga, Chilton, Dallas, Perry | 67 min |
| Jan 4, 1:41 AM CST | Areal Flood Advisory | BMX | Autauga, Bibb, Chilton, Coosa, Dallas, Perry | 3 hr |
| Jan 4, 1:41 AM CST | Severe Thunderstorm Warning | BMX | Dallas | 36 min |
| Jan 4, 2:08 AM CST | Special Weather Statement | BMX | Lowndes | 37 min |
| Jan 4, 2:20 AM CST | Special Weather Statement | BMX | Coosa | 40 min |
| Jan 4, 2:31 AM CST | Severe Thunderstorm Warning | BMX | Autauga, Coosa, Elmore, Lowndes, Montgomery | 59 min |
| Jan 4, 2:53 AM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 52 min |
| Jan 4, 2:54 AM CST | Areal Flood Advisory | BMX | Elmore, Lowndes, Montgomery | 3 hr |
| Jan 4, 3:06 AM CST | Tornado Warning | BMX | Tallapoosa | 24 min |
| Jan 4, 3:14 AM CST | Tornado Warning | BMX | Elmore, Macon, Montgomery, Tallapoosa | 44 min |
| Jan 4, 3:19 AM CST | Severe Thunderstorm Warning | BMX | Chambers, Clay, Randolph | 41 min |
| Jan 4, 3:57 AM CST | Severe Thunderstorm Warning | BMX | Lee, Macon, Russell | 63 min |
| Jan 4, 3:58 AM CST | Areal Flood Advisory | BMX | Bullock, Lee, Macon, Montgomery, Pike | 3 hr |
| Jan 4, 4:57 AM CST | Special Weather Statement | BMX | Barbour, Russell | 63 min |
| Jan 4, 5:15 AM CST | Areal Flood Advisory | BMX | Jefferson, Shelby | 6 hr |
| Jan 4, 8:56 AM CST | Areal Flood Advisory | BMX | Chilton | 3 hr |
Nearby
Tornado Warnings in Alabama, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.